Persistence of Sexual Dysfunction Side Effects after Discontinuation of Antidepressant Medications: Emerging Evidence
Audrey S. Bahrick*
Identifiers and Pagination:Year: 2008
First Page: 42
Last Page: 50
Publisher Id: TOPSYJ-1-42
Article History:Received Date: 18/12/2007
Revision Received Date: 24/03/2008
Acceptance Date: 22/04/2008
Electronic publication date: 5/5/2008
Collection year: 2008
open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: (https://creativecommons.org/licenses/by/4.0/legalcode). This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Post-market prevalence studies have found that Selective Serotonin Reuptake Inhibitor (SSRI) and Serotonin- Norepinephrine Reuptake Inhibitor (SNRI) sexual side effects occur at dramatically higher rates than initially reported in pre-market trials. Prescribing and practice conventions rest on the untested assumption that individuals who develop sexual dysfunction secondary to SSRI and SNRI antidepressant medications return fully to their pre-medication sexual functioning baseline shortly after discontinuing treatment. Most individuals probably do return to their previous level of sexual functioning, however recent case reports, consumer-provided Internet-based information, incidental research findings, and empirical evidence of persistent post SSRI sexual benefits in the premature ejaculation literature suggest that for some individuals, SSRI and SNRI-emergent sexual side effects persist indefinitely after discontinuing the medications. The literature poorly captures the full spectrum of SSRI/SNRI sexual side effects, and a lack of systematic follow-up in the sexual side effects research precludes detection of post SSRI/SNRI sexual dysfunction, leaving the formal knowledge base inadequate and even inaccurate, raising informed consent issues, and leaving clinicians vulnerable to practicing in ways that may be hurtful to patients in spite of their best efforts to inform themselves.